Alert archive / Indiana / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 196, NWS Northern Indiana

August 23, 2000Fulton County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Aug 23, 2000, 4:56 PM EST for Fulton County, Indiana. It was in force for 64 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 23, 2000, 4:56 PM EST (21:56 UTC)
Expired
Aug 23, 2000, 6:00 PM EST
In force
64 min
Issued by
NWS Northern Indiana
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Fulton County, IN

The radar

The Northern Indiana radar (KIWX), 63 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 5:20 PM ESTHail 0.75Kewanna, IN
Aug 23, 5:40 PM ESTHail 0.75Kewanna, IN
Aug 23, 5:44 PM ESTHail 1.75Kewanna, IN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.9 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2000-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1455 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2000-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 309 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1455 J/kg
Mixed-layer CIN
-172 J/kg
Mixed-layer LCL
953 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
309 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 232158
SVRFWA
INC049-232300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
456 PM EST WED AUG 23 2000

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FULTON COUNTY IN INDIANA

* UNTIL 600 PM EST

* AT 456 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM NEAR DELONG...MOVING EAST SOUTHEAST AT 25 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  KEWANNA...
  ROCHESTER...
  LEITERS FORD...
  ATHENS...

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESSTRUCTIVE HAIL.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4120 8642 4104 8650 4092 8640 4113 8608

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 1:49 PM EST, 3 hours 7 minutes earlier.

Area forecast discussion, Aug 23, 1:49 PM EST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
149 PM EST WED AUG 23 2000

FRONT ALONG AND JUST SOUTH OF IN/MI BORDER AT 18Z AND SHOULD
CROSS CWA TNGT AS SHRTWV AND WEAK FRONTAL WAVE PASS. UNTIL THEN
CANNOT RULE OUT MORE TSTM DEVELOPMENT WITH LI TO -8 AND SFC DWPTS
STILL AOA 70F. CURRENT STORMS APPEAR TO HAVE DEVELOPED ALONG
OUTFLOW BOUNDARY FROM OVERNITE TSTMS SOUTH OF FRONT. WILL WAIT
UNTIL NEAR ISSUE TIME TO DECIDE WHERE AND HOW TO PLACE POPS TNGT.
BEHIND FRONT LATER TNGT AND THURSDAY MUCH LOWER DWPTS ADVECT IN WITH
SFC HIGH AND WILL REMAIN THRU FRI. WILL ADD TSTMS TO SATURDAY IN
EXTENDED AS NEXT SYSTEM NOW WILL APPROACH BY AFTERNOON AND
LEAVE CHC INTO SUNDAY. FOR NOW WILL LEAVE MONDAY DRY. WILL
TREND TOWARD SLIGHTLY COOLER FAN MAXS WHERE MDLS DIFFER AS FWC
LOOKS TAD WARM AND NEAR MDLS FOR LOWS.

.IWX...NONE.

RES

In the hours before

Local storm report, Aug 23, 1:23 PM EST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
123 PM EST WED AUG 23 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION...|.

0117 PM    PLEASANT LAKE             IN   .75 INCH HAIL
08/23/00   STEUBEN                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

N
Local storm report, Aug 23, 2:03 PM EST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
203 PM EST WED AUG 23 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0151 PM    EDON                      OH   .75 INCH HAIL
08/23/00   WILLIAMS                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

N

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 3:17 AM ESTSevere Thunderstorm WarningIWXKosciusko, Marshall53 min
Aug 23, 1:04 PM ESTSevere Thunderstorm WarningIWXDeKalb, Steuben46 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.